Alert archive / Montana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 9, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 30, 2008, 4:59 PM MDT for Fergus County, Judith Basin County, Montana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2008, 4:59 PM MDT (22:59 UTC)
- Expired
- May 30, 2008, 5:45 PM MDT
- In force
- 46 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Fergus County, MT, Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 156 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTFX 302259
SVRTFX
MTC027-045-302345-
/O.NEW.KTFX.SV.W.0009.080530T2259Z-080530T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
459 PM MDT FRI MAY 30 2008
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL FERGUS COUNTY IN CENTRAL MONTANA...
THIS INCLUDES THE CITY OF LEWISTOWN...
EAST CENTRAL JUDITH BASIN COUNTY IN CENTRAL MONTANA...
* UNTIL 545 PM MDT
* AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
NORTHWEST OF WINIFRED TO 16 MILES WEST OF ROY TO 4 MILES NORTHEAST
OF LEWISTOWN TO 6 MILES NORTHEAST OF HOBSON...MOVING EAST AT 18
MPH.
* LOCATIONS IN THE WARNING INCLUDE GRASS RANGE...HOBSON...
LEWISTOWN...MOORE...ROY AND WINIFRED.
HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THESE STORMS.
LAT...LON 4772 10948 4774 10941 4768 10899 4753 10885
4723 10884 4699 10869 4681 10873 4684 10942
4692 10986 4702 11000 4732 10942 4753 10957
4774 10958 4776 10952
TIME...MOT...LOC 2259Z 283DEG 15KT 4766 10942 4730 10928
4711 10937 4704 10975
$$
COHEN2 follow-up statements
000
WWUS55 KTFX 302325
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
523 PM MDT FRI MAY 30 2008
MTC027-045-302345-
/O.CON.KTFX.SV.W.0009.000000T0000Z-080530T2345Z/
FERGUS MT-JUDITH BASIN MT-
523 PM MDT FRI MAY 30 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR EAST CENTRAL JUDITH BASIN AND CENTRAL FERGUS COUNTIES...
AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF WINIFRED TO
7 MILES EAST OF HILGER TO 7 MILES EAST OF LEWISTOWN TO MOORE...
MOVING SOUTHEAST AT 9 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
FERGUS AND 9 MILES NORTHWEST OF FOREST GROVE BY 545 PM MDT...
LAT...LON 4772 10948 4774 10941 4768 10899 4753 10885
4723 10884 4699 10869 4681 10873 4684 10942
4692 10986 4702 11000 4732 10942 4753 10957
4774 10958 4776 10952
TIME...MOT...LOC 2323Z 298DEG 8KT 4764 10933 4728 10920
4709 10928 4702 10967
$$
COHEN000
WWUS55 KTFX 302344
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
543 PM MDT FRI MAY 30 2008
MTC027-045-302353-
/O.EXP.KTFX.SV.W.0009.000000T0000Z-080530T2345Z/
FERGUS MT-JUDITH BASIN MT-
543 PM MDT FRI MAY 30 2008
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JUDITH BASIN AND
CENTRAL FERGUS COUNTIES WILL EXPIRE AT 545 PM MDT...
NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE
THUNDERSTORMS THAT PROMPTED THE WARNING HAD WEAKENED AND WERE NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORMS.
LAT...LON 4772 10948 4774 10941 4768 10899 4753 10885
4723 10884 4699 10869 4681 10873 4684 10942
4692 10986 4702 11000 4732 10942 4753 10957
4774 10958 4776 10952
TIME...MOT...LOC 2343Z 298DEG 8KT 4762 10927 4726 10914
4707 10922 4700 10961
$$
COHENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:56 PM MDT, 2 hours 3 minutes earlier.
Area forecast discussion, May 30, 2:56 PM MDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 256 PM MDT FRI MAY 30 2008 .DISCUSSION... TODAY THROUGH SUNDAY...AN UNSETTLED UPPER LEVEL PATTERN WILL PERSIST ACROSS THE REGION DURING THE NEXT SEVERAL DAYS...WITH A QUASI STATIONARY CLOSED LOW PRESSURE CIRCULATION LOCATED OFF THE PACIFIC NORTHWEST COAST. TONIGHT...WEAK ATMOSPHERIC STABILITY AND LIMITED LOW AND MID LEVEL MOISTURE WILL ALLOW SCATTERED THUNDERSTORM ACTIVITY TO CONTINUE THRU MIDNIGHT. WEAK HIGH PRESSURE IS ANTICIPATED TO DEVELOP OVER THE FORECAST AREA AND DRY OUT THE LOWER LEVELS DURING THE REMAINDER OF THE OVERNIGHT. BY SATURDAY AFTERNOON...THE NEXT WAVE OF INSTABILITY ASSOCIATED WITH A WEAK STORM SYSTEM EMBEDDED WITHIN THE FLOW AROUND THE CLOSED LOW TO THE WEST WILL BRING INCREASED PRECIPITATION CHANCES TO MAINLY SOUTHWEST MONTANA AND ALONG THE CONTINENTAL DIVIDE. BY EARLY SUNDAY...THE CLOSED LOW IS ANTICIPATED TO SLOWLY DRIFT INLAND AND APPROACH THE FORECAST AREA. PRECIPITATION CHANCES WILL INCREASE THROUGHOUT THE DAY ON SUNDAY...WITH THE POTENTIAL FOR STRONG THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. THROUGHOUT THE SHORT TERM FORECAST PERIODS...AFTERNOON TEMPERATURES ARE EXPECTED TO BE NEAR THE SEASONAL AVERAGE...WITH OVERNIGHT TEMPERATURES REMAINING ABOVE THE SEASONAL AVERAGE. FLOODING CONCERNS RELATED TO RECENT HEAVY RAINS HAVE DECREASED SIGNIFICANTLY DURING THE PAST SEVERAL DAYS...HOWEVER THUNDERSTORMS THIS WEEKEND HAVE THE POTENTIAL TO CREATE LOCALIZED FLASH FLOODING WITH CONTINUED HIGH RIVER LEVELS AND SATURATED SOILS. ZUMPFE SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...TYPICAL SPRING PATTERN WILL CONTINUE THROUGH THE PERIOD. UNSETTLED WEATHER WILL BE THE RULE AS A SERIES OF UPPER LOWS MOVE ACROSS THE AREA BRINGING THE POSSIBILITY OF AFTERNOON AND EARLY EVENING THUNDERSTORMS. THE MOST ENERGETIC PERIOD LOOKS TO BE MONDAY AS AN UPPER LOW MOVES ACROSS THE AREA AND OPENS INTO A BROAD UPPER TROF. TEMPERATURES DURING THE PERIOD WILL REMAIN SLIGHTLY BELOW SEASONAL AVERAGES. THURSDAY AND FRIDAY...LATEST MODELS INDICATE AN UPPER LEVEL LOW PRESSURE IS EXPECTED TO MOVES THROUGH MID WEEK. AN UNSETTLED WESTERLY FLOW DEVELOPS BY THURSDAY SO CONTINUED WITH CLIMO POPS THROUGH THE PERIOD AND KEPT TEMPERATURES NEAR NORMAL. SAUCIER && .AVIATION... UPDATED 1717Z. A MOIST SOUTHWEST TO WEST FLOW ALOFT WILL CONTINUE OVER THE AREA. THE AIRMASS WILL DESTABILIZE DURING THE AFTERNOON WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING. CONVECTIVE ACTIVITY WILL CONTINUE INTO THE EARLY EVENING HOURS BEFORE ENDING BY 04Z. VFR CONDITIONS PREVAIL WITH MVFR CONDITIONS POSSIBLE IN THE VICINITY OF SHOWERS AND THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... GTF 46 74 49 70 / 30 20 20 40 CTB 45 73 48 68 / 20 20 20 40 HLN 48 76 50 71 / 30 30 30 50 BZN 43 72 46 72 / 30 20 30 40 WEY 36 64 38 65 / 30 20 20 40 DLN 42 70 46 67 / 30 20 30 30 HVR 48 78 50 75 / 30 20 20 40 LWT 43 71 45 69 / 40 20 30 40 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ZUMPFE LONG TERM...EMANUEL/SAUCIER AVIATION...ZELZER WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 30, 9:04 AM MDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GREAT FALLS MT 904 AM MDT FRI MAY 30 2008 MTZ008>015-044>055-311200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 904 AM MDT FRI MAY 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE OVER NORTH CENTRAL AND SOUTHWEST MONTANA THIS AFTERNOON THROUGH THIS EVENING. A FEW STORMS COULD BE STRONG...PRODUCING GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING HOURS...WILL CONTINUE TO BE POSSIBLE OVER NORTH CENTRAL AND SOUTHWEST MONTANA INTO EARLY NEXT WEEK. A FEW STORMS COULD BE STRONG...PRODUCING GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 3:57 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus | 48 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.